Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 124, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 13, 2003, 9:43 PM CDT for Walworth County, South Dakota. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2003, 9:43 PM CDT (02:43 UTC)
- Expired
- Jul 13, 2003, 10:00 PM CDT
- In force
- 17 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Walworth County, SD
The radar
The Aberdeen radar (KABR), 111 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 8:20 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2251 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 1843 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
023 WUUS53 KABR 140243 SVRABR SDC129-140300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 943 PM CDT SUN JUL 13 2003 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 1000 PM CDT * AT 943 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WALWORTH COUNTY...OR ABOUT 14 MILES EAST OF SELBY...MOVING EAST AT 30 MPH. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4559 9992 4550 9990 4549 9971 4560 9972 $$ KEARNS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:25 PM CDT, 6 hours 18 minutes earlier.
Area forecast discussion, Jul 13, 3:25 PM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 325 PM CDT SUN JUL 13 2003 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT MDLS SHOW A COLD FRONTAL BOUNDARY DROPPING SE ACROSS THE CWA LATER TONIGHT AFTER MIDNIGHT THROUGH 18Z MON. THE NGM WAS THE QUICKEST. THERE WILL BE GOOD LL MOISTURE CONVERGENCE AND INSTABILITY ALONG THE BOUNDARY AS IT MOVES SE LATER TONIGHT THROUGH MON MRNG ACROSS THE CWA. THE MID LEVEL CAP REMAINS STRONG ACROSS THE CWA THROUGH THIS EVENING. SOME TSRAS SHOULD DEVELOP ALONG THE BOUNDARY AFTER MIDNIGHT ACROSS NC SD AS MID LEVEL TEMPS COOL. THERE SHOULD BE MORE TSRA DEVELOPMENT INTO NE SD AND WC MN THROUGH MON MRNG ALONG THE BOUNDARY. OTHERWISE FOR TONIGHT...SKIES WILL BE MOSTLY CLEAR WITH SOUTH WINDS DECREASING BY SUNSET. TEMPS SHOULD ONLY FALL TO 65 TO AROUND 70 BY MON MRNG. THERE MAY BE SOME AFTN TSRAS IN FAR NE SD AND WC MN MON AFTN ALONG FRONT OTHERWISE...MON AFTN S/B DRY FOR THE CWA WITH NW WINDS AND P/C SKIES. SFC HIGH PRES WILL BUILD ACROSS THE REGION MON NIGHT THROUGH TUES. THUS...EXPECT CLEAR TO P/C SKIES...LESS HUMIDITY...DRY CONDITIONS AND NOT MUCH WIND THROUGH THIS TIME. TUES NIGHT THROUGH WED NIGHT BECOME MORE INTERESTING AS A WARM FRONT RETURNS ALONG WITH A LLJ AND INCREASING MOISTURE. ALSO...A WK S/W SHOULD SLIDE NE ACROSS THE CWA. WITH NO CAP IN PLACE...EXPECT SOME TSRAS TO DEVELOP OUT WEST TUES NIGHT AND DEVELOP INTO THE REST OF CWA INTO WED NIGHT. WILL GO WITH A 30 POP FOR NOW FOR THIS TIME PERIOD. TEMPS WILL BE NEAR NORMAL THROUGH THE SHORT TERM IN THE MID 80S TO THE LOWER 90S. .LONG TERM...THURSDAY THROUGH SUNDAY FUNDAMENTALLY DIFFERENT SOLUTIONS FROM MODELS FOR THE EXTENDED PERIOD. GFS CONTINUES TO HANG ONTO WELL AMPLIFIED TROUGH FROM EASTERN PACIFIC TRACKING ACROSS SOUTHERN CANADA ON THURSDAY...TAKING LOW LEVEL CONVERGENCE ZONE THROUGH AREA ON THURSDAY. HOWEVER GFS HAS BEEN TRENDING FURTHER NORTH WITH LESS AMPLITUDE WITH THIS SHORT WAVE WHICH COMES MORE INLINE WITH TRENDS OF NOGAPS/CANADIAN AND NCEP ENSEMBLE MEANS. NCEP ENSEMBLE MEAN 500 HPA FIELD EVEN DEPICTING MEAN UPPER RIDGE ACROSS SOUTHERN CANADA IN POSITION OF OPERATIONAL TROUGH AXIS. THUS HAVE PREPARED EXTENDED FORECAST UNDER THE ASSUMPTION THAT THIS SLOWER FURTHER NORTH TREND OF GFS WILL CONTINUE SO WILL KEEP THURSDAY DRY. MORE AND MORE AM LIKING THE NOGAPS/CANADIAN IDEA OF HOLDING BACK POSITIVELY TILTED UPPER TROUGH ACROSS WEST COAST WITH WEAK RIDGING DOWNSTREAM OVER THE NORTHERN PLAINS. THIS SOLUTION ALSO GETTING SOME SUPPORT FROM LATER PERIODS OF ETA. MODELS ALSO SHOW WEAK VORT LOBES PASSING OVER ROCKIES INTO NORTHERN PLAINS THROUGH UPPER RIDGE. MID LEVEL TEMPS WILL LIKELY REMAIN VERY WARM THROUGH PERIOD BUT GIVEN DRAMATIC MODEL DIFFERENCES WILL NOT MAKE DRASTIC CHANGES TO POPS. FOR NOW WILL JUST LOWER FRIDAY POPS TO 20 AND THEN KEEP SATURDAY CHANCE POPS GOING AS WEST COAST POSITIVELY TILTED TROUGH ALLOWS FOR POSSIBILITY OF SOME MID LEVEL COOLING WITH RIDGE RIDER. OVERALL HOWEVER TOUGH TO FAVOR ONE PERIOD OVER ANOTHER POST FRIDAY. GIVEN THIS UNCERTAINTY WILL KEEP DAY 7 DRY FOR NOW. .ABR...NONE MOHR/MARSILI
Hazardous weather outlook, Jul 13, 5:32 AM CDT, 16 hours 11 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-141030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 532 AM CDT SUN JUL 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL... NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN APPROACHING COLD FRONT MAY PRODUCE A FEW THUNDERSTORMS ACROSS CENTRAL AND NORTHEAST SOUTH DAKOTA TONIGHT. THESE THUNDERSTORMS MAY BECOME SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT. DORN
In the hours before
Local storm report, Jul 13, 8:58 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
0858 PM CDT SUN JUL 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM POLLOCK SD 0.75 IN HAIL
07/13/03 CAMPBELL
HINTZThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 7:19 PM CDT | Severe Thunderstorm Warning | ABR | Stanley | 41 min |
| Jul 13, 8:10 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Sully | 50 min |
| Jul 13, 8:39 PM CDT | Severe Thunderstorm Warning | ABR | Campbell | 36 min |
| Jul 13, 9:05 PM CDT | Severe Thunderstorm Warning | ABR | Walworth | 25 min |
| Jul 13, 9:24 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson | 51 min |
| Jul 13, 10:13 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 62 min |
| Jul 13, 10:33 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 57 min |
| Jul 13, 10:45 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 45 min |
| Jul 14, 5:19 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 41 min |
| Jul 14, 5:27 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Potter | 33 min |
| Jul 14, 6:08 AM CDT | Severe Thunderstorm Warning | ABR | Brown, McPherson | 52 min |
| Jul 14, 6:59 AM CDT | Severe Thunderstorm Warning | ABR | Brown | 46 min |
| Jul 14, 7:01 AM CDT | Severe Thunderstorm Warning | ABR | Clark | 29 min |
| Jul 14, 8:02 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Hamlin | 28 min |
| Jul 14, 8:38 AM CDT | Severe Thunderstorm Warning | ABR | Day | 22 min |
| Jul 14, 8:52 AM CDT | Severe Thunderstorm Warning | ABR | Grant | 38 min |
| Jul 14, 9:59 AM CDT | Severe Thunderstorm Warning | ABR | Day | 31 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.